CajeanL50 Asked September 2011

What are my mom's auditory hallucinations from?

Follow
Share

My 90 yr. old mom's been having lots more disturbing ear noise; not just ringing & buzzing, but voices and music. She gets very agitated and cries. Sometimes she thinks the next door neighbor (usual object of paranoia) is sending the sound to her. We use homeopathic ear drops and sometimes Tylenol, neither help much anymore. She's deaf in one ear, and has about 40% in other w/ aid.

She's on Namenda, Aricept, and Seroquel for the dementia, plus few other meds (levothroid, simvastatin, omeprazole, & Imdur). Anyone have similar symptoms and/relief? I'm starting to wonder if it's schizophrenia.

Any help/advice/direction is appreciated.

This question has been closed for answers. Ask a New Question.
13

Answers

Show:
EXPERT Carol Bradley Bursack Sep 2011
Jeanne's answer is perfect. She nailed the differences and telling the doctor is necessary. Some of it could even be from side effects from the medications she's already on. Medications can cause tinnitus - even aspirin.
Thanks, Jeanne and good luck to you and your mom. Tinnitus is hard to handle.
Carol
Helpful Answer (0)
Report

EXPERT Sue Maxwell Oct 2011
Dementia with these kinds of issues are difficult too handle for you the caregiver. I would definitely suggest a call or visit to your doctor to let him know about these issues. One thing to remember that in these cases your loved one has the lost ability to reason or understand what is happening. So you cannot try to reason with them and expect a positive response. I have always felt the more you can engage the loved one with activites the better off for her. If possible take walks, provide simple chores in the house, read books together or just spend time other holding hands--being in the moment is so important. We all want to be cared for and loved so make that the priority because there may not be any kind of remedy from your family physician
Helpful Answer (0)
Report

jeannegibbs Sep 2011
The poor dear. How disturbing!

Are any of the voices directed at her, or is it more like overhearing a conversation that has no connection to her? Does she hear a voice telling her what to do? ("Don't get out of bed." "Stay away from the window") or threatening her? Or is it more like a radio is on somewhere?

I think that the doctor who is treating her dementia should at least hear about this new symptom, in as much detail and you can supply.

Good luck to you.
Helpful Answer (3)
Report

jeannegibbs Sep 2011
cmagnum, Seroquel is a fairly commonly prescribed drug for persons with Lewy body dementia. I cannot say if that is true of all dementias. My husband takes it, prescribed by a very respected behavioral nuerologist at the Mayo clinic. I'd be a little cautious of family doctors casually handing it out, but in the hands of a knowledgable expert who monitors the results, it can be very effective. I can say that without it I would have had to place my husband in long term care the first year of his disease. Instead we are in our ninth year at home.

It is certainly possible that CajeanL50's mother is having trouble with drug interactions, and I hope her doctor is monitoring that closely. The three drugs she is on for dementia are often taken together, if the caregivers in my online support group are any indicator. That many people very successfully take that combination is no assurance that everyone can. One size does very, very definitely not fit all in treating dementia.

It does make a difference what kind of dementia is being treated. Only post mortem examination of the brain can confirm the kind of dementia, but experienced doctors must go by the presenting symptoms. For example, the haloperidol mentioned by Soverytired is apparently acceptable for Alzheimer's Disease, but can be permanently damaging or fatal for persons with Lewy bodies in their brain. That is a message the Lewy Body Dementia Association is steadfastly trying to disseminate to all emergency room doctors, often the site of use.

Googling drugs gives us amazing information, but it doesn't give us medical or pharecutical degrees. The information we can pick up online helps us to ask intelligent questions of our medical providers. It does not substitute, of course, for expert opinion of qualified medical providers who have examined and have the health history of the patient.

These auditory symptoms need to be described in detail to the doctor treating the dementia.
Helpful Answer (2)
Report

igloo572 Sep 2011
What these comments & concerns echo, is having the elder accurately diagnosed as to their type of dementia. Unfortunately there isn't enough gerontolgists around and most people don't live close to a medical school or large clinic that has a comphrehensive gerontolgy practice. But that doesn't mean we just throw our hands up, the background on the elder's behavior that helps do an accurate diagnosis - the "presenting symptoms" - are things we can do. That's why site like this are so helpful as we share our experiences both + & -.

We literally lucked out on having my mom get into a medical school based gerontology program. Because of her advanced age, her otho surgeon required a cognitive evaluation before surgery & anesthesia. So she got in via that backdoor.
Before that I had never heard of LBD, vascular dementia, fronto-temporal...etc.
Her gerontolgist had her weaned off the the neuroleptics her family doc had her on (Clozapine & Klonopin). It made a huge difference in her behavior & function as she was starting to show tardive dyskensia from the meds - with her it was a thing she did with her mouth. In her NH chart, in reads NO NEUROLEPTICS.

All dementias are terminal, it is a fatal brain failure, but there is much we can do to make their day better and more cognitive if we know which type of dementia it is.
Helpful Answer (2)
Report

jeannegibbs Sep 2011
Igloo, I second your recommendation of a gerontologist. The approach is different.

But even though his primary care doctor is a gerontologist who keeps a very watchful eye on his medicines, my husband takes far more drugs than CajeanL50 lists. Sheer number of drugs is not as important as whether each is appropriate and their potential interactions are monitored.
Helpful Answer (1)
Report

Soverytired Sep 2011
My father, who had Altzeimers had this symptom. The voices got louder and more aggressive, too, and he showed a lot of paranoia over it and sometimes became violent. He would also be ok enough sometimes to say he knew they weren't real, but they seemed real to him. He was on Aricept but he was finally helped with this symptom by an anti-hallucination drug - I think it was haloperidol. It would be good to talk to her doctor because this has to be so tormenting. I'm so sorry you and she are going through this.
Helpful Answer (1)
Report

cmagnum Sep 2011
google Seroquel and you will find that this anti-psychotic is not recommended for older people who have dementia. Psychotic experiences can be all sorts of things other than just schizophrenia. That is quite a banquet of meds and she might be having a drug interaction problem.
Helpful Answer (1)
Report

CajeanL50 Sep 2011
Thanks, Jeanne & Carol...I'd say her noise is more like a radio than actually talking to her, so far. Sometimes it's preceded by, or accompanied with, a headache. Tylenol takes care of that, she never takes aspirin. Of course, she just saw the doc, with neg results on blood work (thyroid, anemia, etc.), but I may call him about this if it continues. Thanks again, always good to hear good advice! :-)
Helpful Answer (0)
Report

igloo572 Sep 2011
That's quite the line up of medications.

Does she see a gerontologist? If not, perhaps you can schedule her a visit with one.I just have found their approach to care is so totally different than internal medicine or family medicine guys or the specialists. My mom was on a shopping list of med's between the internist, opthalmologist, endocrine guy, etc.

My mom had rotor cuff surgery and the ortho got her into the geronotology practice at the medical school. First thing was an evaluation for cognitive abilities - that's how we found out she probably Lewy Body dementia, which I didn't even know existed as the US is all about Alz for dementia - then the gerontologist got her weaned off all of her old med's and switched to 2 meds for a few years with Exelon patch added in this year. It could well be that the medications she has are making things worse and if she has been taking some for several years she has built up a resistance or a saturation to them and this is part of the problem.

My mom has had tinnitus for years, it is a chirping sound. If she took aspirin it would increase. She got Campral for it, made no difference and stopped. But she now has added hearing music. It doesn't make her anxious and she seems to take it in stride. Her doc said it is a part of her dementia.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.

Related
Articles

Related
Questions